Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 306, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 20, 2001, 10:09 AM CDT for Sumner County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 10:09 AM CDT (15:09 UTC)
- Expired
- Sep 20, 2001, 10:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sumner County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 10:13 AM CDT | Hail 0.75 | Caldwell, KS | |
| Sep 20, 10:15 AM CDT | Hail 1 | Caldwell, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 3.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
914 WUUS53 KICT 201509 SVRICT KSC191-201545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1009 AM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1045 AM CDT. * AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CALDWELL...OR ABOUT 32 MILES WEST OF ARKANSAS CITY...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF SUMNER COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 1045 AM CDT. LAT...LON 3712 9769 3694 9774 3681 9723 3703 9746 /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:15 AM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, Sep 20, 3:15 AM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 315 AM CDT THU SEP 20 2001 PER PROFILERS, WEAK 850MB JET POSITIONED ACRS W TX THEN JUTS NE ACRS FAR WRN OK TO NEAR HVLK1. WITH NW MID-UPR FLOW, ANY ADDITIONAL TSRA THAT DVLPS TNGT TO DO SO SW OF CWA OVER WRN OK & MOVE E/SE, REMAIN- ING S OF CWA WITH CONVECTION WEAKENING RAPIDLY AS IT DEPARTS INSTABILITY AXIS. ISOLD SHRA THAT DVLPD ON NOSE OF 850MB JET VERI- FYING ALL OF THE ABOVE AS IT MOVES SE ACRS BARBER COUNTY. FCST FOCUS SHIFTS TO PAC NW UPR SHRTWV THAT WAS DISCUSSED LAST NGT. WV IMAGERY VIVIDLY DISPLAYS THIS CREATURE SURGING E OVER MT @ MID- NGT. DRIVEN BY STG NW UPR FLOW, SHRTWV TO SURGE E/SE OVER NRN PLNS TODAY, SWEEPING COLD FRONT E & SE ACRS NRN & CNTRL PLNS TODAY & TNGT. PROGRESSIVE NATURE OF PATTERN WL PUSH COLD FRONT THRU CWA SOONER THAN XPCTD AT THIS TIME LAST NGT, WITH FRONT CROSSING CNTRL KS EARLY THIS AFTN & SC KS EARLY THIS EVE. POP GRADIENT REFLECTIVE OF SFC-850MB MSTR AXIS (FM CNTRL OK NE ACRS SC & SE KS THIS AFTN WITH AXIS BEING SHUNTED SE THIS EVE) & COLD FRONTS ARVL. HIGHER PROBABILITIES TO BE SITUATED ACRS ERN 1/2 CNTRL KS THIS AFTN & SC & SE KS TNGT WHERE HIGHEST POPS POSITIONED. ALL TO BE QUIET ACRS THE NEIGHBORHOOD FRI AS WEAK SFC HIGH SETTLES SE INTO CNTRL PLNS. TODAY: GOING FCST APRS KOSHER IN MOST REGARDS. (GENERIC 30% POP WRN 1/2 CNTRL). HWVR, WL UP POP ANTE SLGTLY ACRS ERN 1/2 CNTRL TO 40% WHERE BETTER ALIGNED WITH SFC-850MB AXIS & COLD FRONTS LATER ARVL & SC KS TO 30% WITH LATE AFTN EMPHASIZED. SE KS HELD @ 20% WITH LATE AFTN DESCRIPTOR USED. ETA DEPICTING CAPES FLIRTING WITH 2900J/KG SO WL ISSUE HWO TO GIVE ALL CONCERNED A HEADS UP. FWC/MAV MAXES (MID 80S) LOOK HARD TO BEAT. TNGT: SFC-850MB MSTR AXIS ALIGNMENT, IMPRESSIVE SPEED & DIRECTIONAL SHEAR PLUS STRONG CONVERGENCE ALG COLD FRONT DICTATE INCRG POPS ACRS SE KS TO 60%. UPON FURTHER REVIEW, HAVE DECIDED TO EASE UP ON POP THROTTLE ACRS SC KS (40%). (KDDC & KOUN PLEASE NOTE THIS CHG FM INITIAL DISCUSSION). SVR DESCRIPTOR USED ALL CASES WITH DAMAGING WINDS HIGHLIGHTED. NIXED 20% POP FM WRN 1/2 CNTRL KS AS FRONT WL HAVE DEPARTED THIS SECTOR BUT WL RETAIN 40% ERN 1/2 CNTRL & LIMIT TO EVE. MINS TO RUN FM MID 50S NW TO LWR 60S SE. FRI: RETAINING GENERIC 20% POP SC & SE FOR EARLY MRNG AS A FEW STRAGGLING SHRA MAY LINGER ALONG OK BDR WHERE CLOSEST TO DEPARTING COLD FRONT. SKIES TO CLEAR REST OF CWA AS PREV MENTIONED SFC HIGH SETTLES INTO RGN. MAXES ARND 80F TO SUFFICE ALL AREAS. FRI NGT: FAR WRN U.S. UPR RDG AMPLIFIES MARKEDLY IN RESPONSE TO VICIOUS NE PAC SYSTEM DROPPING SE ALONG PAC COAST. BOTH FIGURE IN FORCING NEXT UPR SHRTWV SE OVER ALBERTA & SASKATCHEWAN WHICHLL IN TURN INDUCE TROFING ALONG FRONT RANGE. AS SUCH SLY FLOW RE-ESTABLISHES OVER WRN 1/2 CWA WHICHLL INHIBIT TEMP DROP TO SOME DEGREE. THEREFORE WARMER FWC/MAV GUIDANCE GET THE CALL FOR MINS CNTRL & SC (UPR 50S) WHILE MID 50S SHOULD SUFFICE SE. ES COORD: TOP, SGF. FCSTID = 4 ICT 87 60 80 58 / 30 40 20 0 HUT 86 57 80 58 / 40 40 0 0 EWK 86 59 80 58 / 40 40 0 0 EQA 87 60 80 58 / 30 40 20 0 WLD 87 60 80 59 / 30 40 20 0 RSL 85 55 78 58 / 30 0 0 0 GBD 85 56 79 58 / 30 0 0 0 SLN 86 57 79 58 / 40 40 0 0 MPR 86 58 80 58 / 40 40 0 0 CFV 86 62 80 56 / 20 60 20 0 CNU 86 61 80 56 / 20 60 20 0 K88 86 61 79 55 / 20 60 20 0 .ICT...NONE.
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.